Hail, Story
- When
- October 29, 4:41 PM CST
- Where
- Story County, Nevada
- Measured
- 0.88 in hail
- Property damage
- $2,000
- Crop damage
- $1,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.017, -93.450
S. during the mid part of the week.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A very strong upper level trough of low pressure developed over the western U.S. during the mid part of the week. Strong south winds in the low levels drew considerable moisture north into the central U.S. Dew points reached the upper 60s to low 70s during the early morning of the 29th. Surface low pressure lifted northeast into the Dakotas during the afternoon and evening hours. A dry line extended south from the slow and pushed into western Iowa during the afternoon hours. The atmosphere was quite unstable for late October with lifted indices around -3 C. and CAPE values in the 1000 to 2000 J/kg range over much of the state. The freezing level was around 13,300 feet, which limited the amount of hail from the storms. Thunderstorms formed initially along the dry line during the mid to late afternoon hours. A secondary line formed ahead of the main line by late afternoon and itself produced severe weather.The primary line lifted northeast at over 50 MPH across the state during the early evening hours. Several of the storms did produce some hail of three quarter to one inch in diameter. Hail of one and one quarter inch in diameter fell in Butler County. During the afternoon, a strong jet segment lifted northeast into the central U.S. with 100 kt winds reported in the jet streak. The principle mode of severe weather was high winds. There were several reports of 60 to 65 MPH winds. Nearly all of the storms produced gusty winds of at least 40 to 50 MPH.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Oct 29, 1:15 PM CST, 3 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 215 PM CDT FRI OCT 29 2004 .DISCUSSION... MAIN FOCUS EARLY ON IS TIMING/DEVELOPMENT OF STORMS ASSOCIATED WITH FRONTAL SYSTEM MOVING THROUGH THE AREA. THEN TOMORROW WOUND UP SFC LO AND STRONG WIND FIELD SHOULD PUSH MUCH OF THE STATE INTO AN ADVISORY. CURRENTLY THE BATTLE IS BETWEEN AVAILABLE MOISTURE AND ASSOCIATED DYNAMICAL FIELDS. LOOK AT SPC PAGE DYNAMICS TRENDING WELL HOWEVER AS FRONTAL SYSTEM CONTINUES TO MOVE RAPIDLY EWRD SOME NEGATIVE FACTORS THERE. ALSO HINT OF DVLPMNT NORTH OF SFC LO AND INTO DEEPER MOISTURE TO OUR SOUTH COULD LEAVE DSM CWA ALMOST DRY. LTST SHORT TERM MODEL RUNS CONTINUE TO ADJUST FOR NEGATIVE FACTORS AND PUSH DEVELOPMENT FARTHER EAST OF PREVIOUS RUNS. LOOKING INTO LATER PERIODS SOME WRAPAROUND EXPECTED OVERNIGHT WITH MAJORITY OF THE STATE REMAINING DRY. MORE CONCERN IS WIND AS SFC LO REALLY WINDS UP WITH STRONG WIND FIELD ALOFT AND GOOD MIXING. ALSO HIGH WIND PROCEDURES SUGGEST FACTORS THERE TO MEET ADVISORY CRITERIA. WILL ISSUE ADVISORY FOR ABOUT NORTHERN TWO THIRDS OF THE STATE FOR SATURDAY. EXPECT CAA WILL KEEP TEMPERATURES DOWN THOUGH HAVE TO WATCH WITH POSITION OF SFC LO KEEPING WINDS WESTERLY MAY NOT BE A COOLING EFFECT. ON SUNDAY NIGHT VERY LATE SRN SYSTEM BEGINS TO AFFECT STATE WITH MOST LIKELY PERIOD OF RAIN DURING THE DAY MONDAY AS LARGE FAIRLY PHASED UPPER TROF MOVES ACRS THE COUNTRY. DESPITE DRY FORECAST IN OUTER PERIODS MODELS CONTINUE TO SHOW CLOSED LOW IN SRN BRANCH WONDERING WHAT AFFECT THAT WILL HAVE ON OUR WEATHER. GUIDANCE TEMPS LOOK GOOD WITH SOME ADJUSTMENTS FOR CLOUDS AND OR LACK THERE OF. && .DMX WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY SATURDAY NORTH OF A LINE FROM DENISON TO DES MOINES TO MONTEZUMA. && FORSTER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 114 PM CDT FRI OCT 29 2004 IAZ057>059-070>072-081-082-092-093-301100- ADAIR-ADAMS-AUDUBON-CASS-DALLAS-GUTHRIE-MADISON-RINGGOLD-TAYLOR- UNION- 114 PM CDT FRI OCT 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA... SOUTH OF U.S. HIGHWAY 30...AND WEST OF INTERSTATE 35. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM 4 TO 7 PM TODAY. THE MAIN THREAT WILL BE FROM DAMAGING STRAIGHT LINE WINDS... WITH A LESSOR THREAT OF LARGE HAIL UP TO PENNY SIZE. AN ISOLATED TORNADO CANNOT BE RULED OUT...MAINLY EARLY IN THE STORM DEVELOPMENT. EXPECT WIND GUSTS THIS AFTERNOON BETWEEN 40 AND 45 MPH...WITH WINDS DIMINISHING SOMEWHAT THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH ARE LIKELY SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 4 AND 7 PM TODAY. IAZ006-007-016-017-025>028-036>039-048>050-060>062-301100- BLACK HAWK-BREMER-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY-HAMILTON- HANCOCK-HARDIN-JASPER-MARSHALL-POLK-POWESHIEK-STORY-TAMA-WINNEBAGO- WORTH-WRIGHT- 114 PM CDT FRI OCT 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA... ALONG AND NORTH OF INTERSTATE 80...AND EAST OF INTERSTATE 35. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FROM 5 TO 9 PM TODAY. THE MAIN THREAT WILL BE FROM DAMAGING STRAIGHT LINE WINDS BETWEEN 60 AND 80 MPH...WITH A LESSOR THREAT OF LARGE HAIL UP TO QUARTER SIZE. AN ISOLATED TORNADO IS POSSIBLE...MAINLY EARLY IN THE STORM DEVELOPMENT. EXPECT WIND GUSTS THIS AFTERNOON BETWEEN 30 AND 40 MPH...WITH WINDS DIMINISHING SOMEWHAT THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SUSTAINED WINDS OF 25 TO 35 MPH ARE LIKELY SATURDAY. EXPECT A FEW GUSTS BETWEEN 40 AND 50 MPH FROM MID MORNING INTO THE AFTERNOON. WINDS WILL DIMINISH SATURDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 5 AND 9 PM TODAY. IAZ073>075-083>086-094>097-301100- APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE-WAPELLO- WARREN-WAYNE- 114 PM CDT FRI OCT 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA... SOUTH OF INTERSTATE 80...AND EAST OF INTERSTATE 35. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FROM 5 TO 9 PM TODAY. THE MAIN THREAT WILL BE FROM DAMAGING STRAIGHT LINE WINDS BETWEEN 60 AND 80 MPH...WITH A LESSOR THREAT OF LARGE HAIL UP TO QUARTER SIZE. AN ISOLATED TORNADO CANNOT BE RULED OUT...MAINLY EARLY IN THE STORM DEVELOPMENT. EXPECT WIND GUSTS THIS AFTERNOON BETWEEN 30 AND 40 MPH...WITH WINDS DIMINISHING SOMEWHAT THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH ARE LIKELY SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 5 AND 9 PM TODAY. IAZ004-005-015-023-024-033>035-044>047-301100- BOONE-CALHOUN-CARROLL-CRAWFORD-EMMET-GREENE-HUMBOLDT-KOSSUTH- PALO ALTO-POCAHONTAS-SAC-WEBSTER- 114 PM CDT FRI OCT 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA... NORTH OF U.S. HIGHWAY 30...AND WEST OF INTERSTATE 35. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM 4 TO 7 PM TODAY. THE MAIN THREAT WILL BE FROM DAMAGING STRAIGHT LINE WINDS... WITH A LESSOR THREAT OF LARGE HAIL UP TO PENNY SIZE. AN ISOLATED TORNADO CANNOT BE RULED OUT...MAINLY EARLY IN THE STORM DEVELOPMENT. EXPECT WIND GUSTS THIS AFTERNOON BETWEEN 30 AND 40 MPH...WITH WINDS DIMINISHING SOMEWHAT THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SUSTAINED WINDS OF 25 TO 35 MPH ARE LIKELY SATURDAY. EXPECT A FEW GUSTS BETWEEN 40 AND 50 MPH FROM MID MORNING INTO THE AFTERNOON. WINDS WILL DIMINISH SATURDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 4 AND 7 PM TODAY. MYERS/KINNEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 253 PM CDT FRI OCT 29 2004 IAZ004>007-015>017-023>028-034>039-045>050-057>062-070>075-081>086- 092>097-300200- TORNADO WATCH #869 REMAINS IN EFFECT UNTIL 900 PM CDT FOR THE COUNTIES OF... ADAIR ADAMS APPANOOSE AUDUBON BLACK HAWK BOONE BREMER BUTLER CALHOUN CARROLL CASS CERRO GORDO CLARKE DALLAS DAVIS DECATUR EMMET FRANKLIN GREENE GRUNDY GUTHRIE HAMILTON HANCOCK HARDIN HUMBOLDT JASPER KOSSUTH LUCAS MADISON MAHASKA MARION MARSHALL MONROE PALO ALTO POCAHONTAS POLK POWESHIEK RINGGOLD STORY TAMA TAYLOR UNION WAPELLO WARREN WAYNE WEBSTER WINNEBAGO WORTH WRIGHT
The Des Moines radar (KDMX), 39 km away, was scanning. The volume nearest the first event began at 22:41 UTC.
6 thunderstorm wind, 5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, October 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5424944, 5424945, 5424946, 5424947, 5424950, 5424948, 5424949, 5424951, 5424952, 5424953, 5424954.